Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 2020, 7:35 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2020, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 1, 2020, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:39 PM CDT | HAIL 1 | 2 Wsw Height Of Land La, MN | PHOTO OF 1 INCH HAIL RELAYED BY LOCAL MEDIA. |
| Jun 1, 7:42 PM CDT | HAIL 1 | 2 Sse Height Of Land La, MN | QUARTER SIZED HAIL AND 0.49 INCH OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.2
The text
As transmitted.
041 WUUS53 KFGF 020035 SVRFGF MNC005-111-020100- /O.NEW.KFGF.SV.W.0005.200602T0035Z-200602T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 735 PM CDT Mon Jun 1 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northern Otter Tail County in west central Minnesota... Southeastern Becker County in northwestern Minnesota... * Until 800 PM CDT. * At 734 PM CDT, a severe thunderstorm was located over Rochert, or 8 miles northeast of Detroit Lakes, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Height Of Land Lake around 740 PM CDT. Toad Lake around 750 PM CDT. Wolf Lake, Snellman and Evergreen around 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4680 9582 4697 9576 4691 9518 4665 9528 TIME...MOT...LOC 0034Z 284DEG 27KT 4687 9569 HAIL...1.00IN WIND...<50MPH $$ VG
2 follow-up statements
400 WWUS53 KFGF 020050 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 750 PM CDT Mon Jun 1 2020 MNC005-111-020100- /O.CON.KFGF.SV.W.0005.000000T0000Z-200602T0100Z/ Otter Tail MN-Becker MN- 750 PM CDT Mon Jun 1 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES... At 750 PM CDT, a severe thunderstorm was located over Toad Lake, or 18 miles east of Detroit Lakes, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Wolf Lake around 800 PM CDT. Midway around 810 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4676 9568 4695 9559 4691 9518 4665 9528 TIME...MOT...LOC 0050Z 274DEG 30KT 4688 9546 HAIL...1.00IN WIND...<50MPH $$ VG
957
WWUS53 KFGF 020101
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
801 PM CDT Mon Jun 1 2020
MNC005-111-020111-
/O.EXP.KFGF.SV.W.0005.000000T0000Z-200602T0100Z/
Otter Tail MN-Becker MN-
801 PM CDT Mon Jun 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4676 9568 4695 9559 4691 9518 4665 9528
TIME...MOT...LOC 0101Z 284DEG 27KT 4687 9538
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:39 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 1, 6:39 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 639 PM CDT Mon Jun 1 2020 .UPDATE... Issued at 629 PM CDT Mon Jun 1 2020 Isolated convection is forming along a theta-e boundary this afternoon. Added a slight chance for showers and storms this afternoon, mainly for portions of Becker, Hubbard, and Wadena counties. Otherwise, tonight is expected to remain quiet with lows falling into the 50s to lower 60s. && .SHORT TERM...(This evening through Tuesday night) Issued at 311 PM CDT Mon Jun 1 2020 Primary concern and impacts look to be related to shower and thunderstorm chances in the far southern valley tomorrow into west central MN where a few strong and marginally severe storms are possible with hail up to an inch and wind gusts to 60mph the threats. Other activity is possible further north with less instability and shear a weaker convective signal is expected. Tonight quiet weather is expected as weak sfc high pressure and ridging bring light winds and clear skies. Lows will be in the 50s north and 60s south. Towards morning clouds increase from the west and will bring in chance of thunderstorms for Tuesday morning as a 500mb short wave moves across the top of the ridging riding along the SD/ND border. Placement of the instability axis overnight will define how convection evolves into the morning with some guidance bringing organized activity into the southern area by 12Z and other guidance depicting weak showers in the north. Nonetheless temps will be in the 70s and 80s for highs and most convection is expected to be south or east of the area by early evening. .LONG TERM...(Wednesday through Monday) Issued at 311 PM CDT Mon Jun 1 2020 The long term period is highlighted by above normal temperatures with periodic chances for showers and thunderstorms, particularly this weekend into next week. Wed - Thu: Upper ridge over the central CONUS starts to flatten as a small jet streak on the base of a shortwave trough promotes an upper low off the Southwest coast to cut off. The aforementioned jet streak will move east along the international border pushing a surface low through southern Canada Wednesday and Thursday. This low drags an attendant cold front through North Dakota during this timeframe. A brief period of warm air and moisture advection ahead of the front will promote shower and thunderstorm chances. At this time there is not a high chance for strong to severe storms associated with this frontal passage due to Monday's frontal passage already scouring away the bulk of higher theta-e content, along with overnight timing of the cold fropa not aligning with peak daytime heating. Additionally, better forcing for ascent like LLJ placement and upper support are currently progged to remain focused within Canada. Still, some convection will be possible with best chances late Wednesday. Should instability trend higher, organized convection will be possible given the growing kinematics as the jet streak nosing into the region increases winds aloft. So while the probability for strong to severe storms is low Wednesday and Thursday, it does bare monitoring. While daytime temperatures will reach into the 80s ahead of the front, a brief cool down towards seasonally normal temperatures in the 70s is expected behind the front late in the work week. Fri - Mon: Behind the mid week cold front and as the jet streak exits east, the upper pattern amplifies again with ridging redeveloping over the central CONUS coupled with upper troughing over the Pac NW. The Southwest cut off low gets absorbed back into the jet stream lee of the Pac NW trough. General consensus within guidance brings this low into the northern High Plains, possibly into the Northern Plains this weekend, increasing precip chances over the region around this weekend. Additionally, the upper trough slowly pushes east putting the Dakotas under southwest flow aloft late this weekend into next week. Climatologically speaking, this pattern favors increased precip chances. Ensemble guidance is also highlighting the Saturday through Monday timeframe as a period of increased precip activity as noted by the NAEFS PW and IVT upper percentile values over the Dakotas as well as the GEFS M-Climate QPF already in the 99.9 percentile for this time period. Synoptically this also increases thunderstorm and heavy rain chances given the draw of deep moisture content from the south and forcing mechanisms to utilize this content. It is still too early to comment on mesoscale features that dictate severe chances. A return to warmer than average temperatures are also likely with highs back into the 80s, possibly higher. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 629 PM CDT Mon Jun 1 2020 Look for VFR conditions through the TAF period with north to northwest winds. Gusts this afternoon remain in the 20 to 25 knot range, but will diminish as sunset approaches with most areas seeing 10 knots or less overnight. An isolated thunderstorm or two is possible this afternoon to the south of KBJI, with chances diminishing through the late afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Lynch SHORT TERM...JK LONG TERM...CJ AVIATION...Lynch
Hazardous weather outlook, Jun 1, 1:05 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 105 PM CDT Mon Jun 1 2020 MNZ029>031-040-NDZ049-052-053-021815- Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent- Richland- 105 PM CDT Mon Jun 1 2020 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a risk for some isolated severe thunderstorms Tuesday. The better chances will be over South Dakota and central Minnesota, but a few storms with hail up to an inch and wind gusts to 60 mph could move into far southeastern North Dakota and west central Minnesota. Periodic thunderstorm chances exist through the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-054-021815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 105 PM CDT Mon Jun 1 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances exist through the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 1, 6:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Grand Forks ND 615 PM CDT Mon Jun 1 2020 MNZ024-027-028-032-020015- West Becker MN-Wadena MN-East Becker MN-Hubbard MN- 615 PM CDT Mon Jun 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTH CENTRAL WADENA AND EAST CENTRAL BECKER COUNTIES UNTIL 715 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near Richwood, or 10 miles northeast of Detroit Lakes, moving east at 40 mph. Penny size hail will be possible with this storm. This strong thunderstorm will be near... Height Of Land Lake around 625 PM CDT. Toad Lake around 635 PM CDT. Ponsford, Pine Point and Snellman around 640 PM CDT. Osage around 650 PM CDT. Park Rapids around 705 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4687 9588 4705 9586 4704 9477 4677 9479 TIME...MOT...LOC 2314Z 274DEG 35KT 4696 9575 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:15 PM CDT | Special Weather Statement | FGF | Hubbard | 30 min |
| Jun 2, 12:02 PM CDT | Special Weather Statement | FGF | Grant | 28 min |
| Jun 2, 12:09 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.